Hail, Dodge
- When
- August 11, 8:26 PM CST
- Where
- Dodge County, 2.98 mi E of Kasson
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 44.030, -92.690
A cold front moved across southeast Minnesota late in the evening of August 11, triggering a line of severe thunderstorms. Hail up to the size of golf balls was reported by storm spotters and law enforcement officials.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A cold front moved across southeast Minnesota late in the evening of August 11, triggering a line of severe thunderstorms. Hail up to the size of golf balls was reported by storm spotters and law enforcement officials. In addition, wind gusts of 60 to 65 mph were common, with a gust of 74 mph recorded at the Rochester International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 11, 2:12 PM CST, 6 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 312 PM CDT SAT AUG 11 2007 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT FORECAST CONCERNS ARE ON PRECIPITATION CHANCES TONIGHT AND AGAIN MONDAY NIGHT AND TUESDAY MORNING. SEVERE WEATHER THREAT ALSO A CONCERN THIS EVENING. A VERY COMPLEX MESOSCALE ANALYSIS THIS AFTERNOON. 18Z SURFACE ANALYSIS SHOWS MAIN COLD FRONT EXTENDING FROM NEAR KINL TO KABR. THIS MORNINGS MCS HAS RESULTED IN A RESIDUAL OUTFLOW BOUNDARY ACROSS SOUTHERN WISCONSIN INTO NORTHEAST IOWA AND SOUTHERN MINNESOTA. MEANWHILE...WATER VAPOR IMAGERY SHOWING AN MCV SPINNING OVER NORTHERN IOWA. RICH LOW LEVEL MOISTURE EXTENDS FROM IOWA INTO SOUTHERN MINNESOTA AHEAD OF THE COLD FRONT. CLOUDS HAVE HAMPERED SURFACE HEATING...BUT LATEST LAPS ANALYSIS SHOWS MUCAPES OF 1500- 2000 J/KG ACROSS MUCH OF THE FORECAST AREA IN CLEAR AREA AHEAD OF FRONT. VISIBLE SATELLITE IMAGERY SHOWING BAND OF MID LEVEL CLOUDS DEVELOPING FROM NEAR KMSP TO KABR ALONG A MOISTURE CONVERGENCE AXIS. CURRENT CONVECTION...ALBEIT STRONG HAS REMAINED BELOW SEVERE LEVELS AND CONTINUES TO PUSH EASTWARD. STRONG CAP IN PLACE AS INDICATED BY TAMDAR SOUNDING AT KMSP. 12Z 11AUG07 MODELS IN GOOD AGREEMENT WITH THE OVERALL SYNOPTIC PATTERN THROUGH THE PERIOD. STILL SOME DIFFERENCES WITHIN THE QPF FIELDS ON PLACEMENT OF CONVECTION TONIGHT. THUS HAVE USED A BLEND BASED ON THE FORCING FIELDS. IN THE NEAR TERM...THE PRIMARY MID LEVEL TROUGH OVER SASKATCHEWAN AND MANITOBA WILL MOVE EASTWARD THROUGH THE MEAN RIDGE TO WESTERN ONTARIO TONIGHT. THE ASSOCIATED COLD FRONT THEN WILL PROGRESS SOUTHEASTWARD FROM THE DAKOTAS TO WISCONSIN LATER TONIGHT. BIGGEST QUESTION IN THE NEAR TERM IS ON DEVELOPMENT AND EVOLUTION OF ADDITIONAL CONVECTION THROUGH THE EVENING HOURS. STRONG CAP EXISTS FROM MINNESOTA INTO IOWA WITH RUC SHOWING 850-700MB AVERAGE TEMPERATURE NEAR 16 CELSIUS THROUGH 03Z WITH SOME WEAK COLD ADVECTION AT 700MB AFTER 03Z. CURRENT THINKING IS FOR INITIAL CONVECTION TO MOVE EAST OF THE AREA WITH A QUIET PERIOD LATE THIS AFTERNOON. THEN ADDITIONAL DEVELOPMENT LATE THIS AFTERNOON/EARLY EVENING NEAR A KMKT-EAST OF KDLH LINE AND THEN TRANSLATE EAST-SOUTHEAST TOWARD THE AREA. MOISTURE TRANSPORT HEAD OF THE APPROACHING FRONT CONTINUES FEEDING NORTHWARD INTO THE AREA THROUGH THE EVENING HOURS. BEST RAIN CHANCES LOOK TO BE ACROSS THE NORTHERN SECTIONS OF THE FORECAST AREA AND THUS HAVE CONFIGURED THE POPS GRID IN THIS MANNER. SEVERE WEATHER THREAT CONDITIONAL ON AMOUNT OF UPPER COOLING TO ERODE CAP AND HOW MUCH INSTABILITY REMAINS AT THAT TIME. FRONT TO PUSH OUT OF THE AREA BY SUNDAY WITH HIGH PRESSURE BUILDING IN FROM THE NORTHWEST. MODELS SHOWING DRIER AIR ADVECTING IN FROM THE NORTH WITH DECENT MIXING. HAVE LOWERED AFTERNOON DEW POINTS ACROSS THE SANDY AREAS NORTHEAST OF INTERSTATE 94. OTHERWISE A MOSTLY SUNNY DAY IS EXPECTED. THE HIGH SLIDES EAST SUNDAY NIGHT WITH MOISTURE TRANSPORT ON ITS BACK SIDE FUELING CONVECTION ACROSS MINNESOTA AND IOWA. DRIER EASTERLY FLOW WITH HIGH OVER THE AREA SHOULD KEEP PRECIPITATION CHANCES AT BAY ACROSS THE WESTERN ZONES. WARM ADVECTION/MOISTURE TRANSPORT INCREASE MONDAY AND MONDAY NIGHT AS NEXT SHORTWAVE MOVES ALONG THE CANADIAN BORDER. AS THE ASSOCIATED COLD FRONT MOVES TOWARD THE AREA RAIN CHANCES WILL BE INCREASING. FROPA LOOKS TO TAKE PLACE SOMETIME MONDAY NIGHT AND THUS HAVE PLACED THE HIGHEST POPS IN THIS TIME FRAME. BOUNDARY SETTLES TO THE SOUTH OF THE AREA TUESDAY AND TUESDAY NIGHT AS HIGH PRESSURE MOVES ACROSS THE WESTERN GREAT LAKES. .LONG TERM...WEDNESDAY THROUGH SATURDAY A NORTHWEST FLOW REGIME SETS UP ACROSS THE UPPER MIDWEST THROUGH THE PERIOD. MEDIUM RANGE OPERATIONAL MODELS ARE IN AGREEMENT AS CLOSED UPPER LOW FORMS OFF THE PACIFIC NORTHWEST AND BROAD HIGH PRESSURE RIDGE SPRAWLS ACROSS THE SOUTHERN AND CENTRAL CONUS SETTING UP THE MAIN BAND OF WESTERLIES ACROSS THE NORTHERN TIER OF STATES. BIGGEST FORECAST CHALLENGE IS THE TIMING ISSUES OF THE WEAK IMPULSES IN THE FAST UPPER FLOW. BOTH 06Z GFS AND 00Z ECMWF AND ENSEMBLES POINT TO MAIN BOUNDARY REMAINING TO THE SOUTH OF THE AREA WITH WEAK HIGH PRESSURE FARTHER NORTH. FIRST IMPULSE LOOKS TO TRANSLATE JUST SOUTH OF THE AREA ON WEDNESDAY AND THUS HAVE KEPT THE LOWER END POPS ACROSS THE SOUTH BOTH WEDNESDAY AND WEDNESDAY NIGHT. WITH WEAK HIGH THEN BUILDING ACROSS THE AREA THURSDAY AND FRIDAY AS MAIN MOISTURE TRANSPORT REMAINS ACROSS THE HIGH PLAINS. THIS AXIS TEN SHIFTS EASTWARD SATURDAY FOR A CHANCE OF SHRA/TSRA. && .AVIATION... DIFFICULT PRE-FRONTAL ENVIRONMENT OVER THE TAF SITES THIS AFTERNOON WITH MANY WEAK IMPULSES ENOUGH TO CAUSE CLUSTERS OF TSRA. MAIN COLD FRONT IS NOW SHIFTING SOUTH THROUGH MN AND WILL CAUSE A MORE LINEAR TSRA COMPLEX TO INITIATE ALONG A KMKT-EAST OF KDLH LINE THIS EVENING. BELIEVE THIS BROKEN LINE OF +TSRA WILL SAG THROUGH SE THROUGH THE TAF SITES. HOWEVER...THE CAP STRENGTH AND INITIATION TIME IS DIFFICULT AND THUS SO IS TIMING IN THE TAF. WILL PROVIDE A LATER AFTERNOON UPDATE TO TAFS TO TRY AND BUILD TIMING INTO THE SITES OF TSRA. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && SHORT/LONG TERM...RABERDING AVIATION..........BAUMGARDT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 725 PM CDT SAT AUG 11 2007 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-121100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 725 PM CDT SAT AUG 11 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT A COLD FRONT WILL LIKELY INITIATE THUNDERSTORMS BY EARLY THIS EVENING FROM ROUGHLY DULUTH TO MINNEAPOLIS MINNESOTA...TO NEAR SIOUX FALLS SOUTH DAKOTA. THIS BROKEN LINE OF THUNDERSTORMS WILL SHIFT SOUTHEAST TOWARD THE AREA AS THE EVENING PROGRESSES AND PROVIDE A SEVERE WEATHER THREAT...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREAT. THE STORMS SHOULD MOVE FROM NORTHWEST TO SOUTHEAST THROUGH THE EVENING. THOSE FURTHER NORTHWEST WILL SEE THE STORMS IN THE EARLY EVENING...WITH THOSE FURTHER SOUTHEAST SEEING STORMS MORE TOWARD MIDNIGHT. THE SEVERE THREAT IS BEST TO THE NORTHWEST WHERE INSTABILITY WILL BE GREATEST BEFORE WANING IN THE NIGHTTIME HOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A SERIES OF DISTURBANCES WILL PROVIDE A CHANCE OF THUNDERSTORMS AS THEY TRACK EAST ACROSS THE UPPER MISSISSIPPI RIVER VALLEY FROM SUNDAY THROUGH TUESDAY NIGHT. AT THIS TIME...IT IS STILL TOO EARLY TO DISCERN WHETHER ANY OF THESE THUNDERSTORMS WILL BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NEEDED TONIGHT AS THE COLD FRONT THUNDERSTORMS SHIFT INTO THE AREA FROM THE NORTHWEST. THE MAIN ACTIVATION TIME FOR SPOTTER GROUPS IN AREAS FROM MEDFORD WISCONSIN TO ROCHESTER MINNESOTA WOULD BE FROM 830 PM THROUGH MIDNIGHT. AREAS FURTHER TO THE SOUTHEAST MAY SEE ACTIVITY IN THE LATE EVENING. MONITORING RADAR TRENDS WOULD ASSIST IN TIMING OF DEPLOYMENT. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. DAS/BAUMGARDT/THOMPSON
The Minneapolis radar (KMPX), 115 km away, was scanning. The volume nearest the first event began at 02:24 UTC.
12 hail, 5 thunderstorm wind. Local standard time, as filed.
Quarter to golf ball sized hail was reported 2 miles south of the Highway 52 / 63 intersection.
A wind gust of 74 miles per hour was measured at the Rochester International Airport.
Occurred at the Rochester International Airport.
Trees were blown down.
Dime to nickel sized hail fell for about 7 minutes.
A few trees were knocked down.
Power line down in the western part of the city of Winona.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40714, 40717, 40718, 40719, 40721, 40722, 40723, 40732, 40724, 40725, 40726, 40729, 40727, 40728, 40730, 40731, 40733.